Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 24, NWS Houston/Galveston, TX

September 21, 2020Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Sep 21, 2020, 12:52 PM CDT for Galveston County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2020, 12:52 PM CDT (17:52 UTC)
Expired
Sep 21, 2020, 1:30 PM CDT
In force
38 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Galveston County, TX

The radar

The Houston radar (KHGX), 35 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.9 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WFUS54 KHGX 211752
TORHGX
TXC167-211830-
/O.NEW.KHGX.TO.W.0024.200921T1752Z-200921T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
1252 PM CDT Mon Sep 21 2020

The National Weather Service in League City has issued a

* Tornado Warning for...
  Galveston County in southeastern Texas...

* Until 130 PM CDT.
    
* At 1251 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 8 miles southeast of Port Bolivar, or 8 miles
  east of Galveston Pier 21, moving west at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Port Bolivar and Pelican Island around 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2934 9460 2928 9463 2937 9495 2949 9489
TIME...MOT...LOC 1751Z 111DEG 18KT 2932 9465 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
2 follow-up statements
449 
WWUS54 KHGX 211804
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
104 PM CDT Mon Sep 21 2020

TXC167-211830-
/O.CON.KHGX.TO.W.0024.000000T0000Z-200921T1830Z/
Galveston TX-
104 PM CDT Mon Sep 21 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR CENTRAL
GALVESTON COUNTY...
    
At 104 PM CDT, a severe thunderstorm capable of producing a tornado 
was located over Port Bolivar, moving west at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Texas City around 135 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2938 9469 2931 9473 2937 9495 2949 9489
TIME...MOT...LOC 1804Z 106DEG 23KT 2937 9476 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
361 
WWUS54 KHGX 211823
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
123 PM CDT Mon Sep 21 2020

TXC167-211833-
/O.EXP.KHGX.TO.W.0024.000000T0000Z-200921T1830Z/
Galveston TX-
123 PM CDT Mon Sep 21 2020

...THE TORNADO WARNING FOR GALVESTON COUNTY WILL EXPIRE AT
130 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 2938 9469 2931 9473 2937 9495 2949 9489
TIME...MOT...LOC 1823Z 111DEG 18KT 2940 9485 

$$
Cady

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Sep 21, 12:48 PM CDT, 4 minutes earlier.

Area forecast discussion, Sep 21, 12:48 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1248 PM CDT Mon Sep 21 2020

.AVIATION [18Z TAF Issuance]...

Tropical Storm Beta continues to bring MVFR to IFR conditions to the
area. Gusty northeasterly winds as bands stream across the area.
Ceilings are expected to drop as low as 007 with periods of lower
conditions and visibility 1-2sm in rain and lower at times. 35

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  68  77  67  80  66 /  70  80  40  30  10
Houston (IAH)          72  83  71  81  71 /  70  80  50  60  10
Galveston (GLS)        79  86  76  83  75 /  70  60  50  60  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Tropical Storm Warning for the following zones: Brazoria
     Islands...Chambers...Coastal Brazoria...Coastal
     Galveston...Coastal Harris...Coastal Jackson...Coastal
     Matagorda...Fort Bend...Galveston Island and Bolivar
     Peninsula...Inland Brazoria...Inland Galveston...Inland
     Harris...Inland Jackson...Inland Matagorda...Matagorda
     Islands...Southern Liberty...Wharton.

     Flash Flood Watch through Tuesday evening for the following
     zones: Austin...Brazoria Islands...Chambers...Coastal
     Brazoria...Coastal Galveston...Coastal Harris...Coastal
     Jackson...Coastal Matagorda...Colorado...Fort
     Bend...Galveston Island and Bolivar Peninsula...Inland
     Brazoria...Inland Galveston...Inland Harris...Inland
     Jackson...Inland Matagorda...Matagorda
     Islands...Montgomery...Northern Liberty...Southern
     Liberty...Waller...Wharton.

GM...Tropical Storm Warning for the following zones: Coastal waters
     from Freeport to Matagorda Ship Channel TX out 20
     NM...Coastal waters from High Island to Freeport TX out 20
     NM...Galveston Bay...Matagorda Bay...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

AVIATION...35

In the hours before

Local storm report, Sep 21, 7:25 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
725 AM CDT MON SEP 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     STORM SURGE      1 ENE CLEAR LAKE SHORES 29.55N 95.02W
09/21/2020                   HARRIS             TX   PUBLIC

            WATER ON ROAD AT SEABROOK NEAR THE
            WATERFRONT DISTRICT SIGN. ROAD IMPASSABLE.

&&

JPF
Local storm report, Sep 21, 7:29 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
729 AM CDT MON SEP 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TROPICAL STORM   3 ENE GALVESTON         29.25N 94.85W
09/21/2020                   GMZ355             TX   MESONET

            MESONET STATION XGPR GALVESTON FISHING PIER.

1236 AM     TROPICAL STORM   13 E BAYOU VISTA        29.36N 94.72W
09/21/2020                   GMZ355             TX   BUOY

            BUOY STATION GNJT2 GALVESTON BAY ENTRANCE,
            NORTH JETTY, T.

0648 AM     TROPICAL STORM   1 ENE QUINTANA          28.94N 95.29W
09/21/2020                   GMZ355             TX   MESONET

            MESONET STATION FPST2 1 SSW SURFSIDE BEACH.

0545 AM     TROPICAL STORM   1 E QUINTANA            28.93N 95.29W
09/21/2020                   GMZ355             TX   MESONET

            MESONET STATION XSRF SURFSIDE BEACH.

0652 AM     TROPICAL STORM   1 ESE FREEPORT          28.94N 95.35W
09/21/2020                   BRAZORIA           TX   MESONET

            MESONET STATION EW9755 FREEPORT.

0248 AM     TROPICAL STORM   12 SW JAMAICA BEACH     29.08N 95.12W
09/21/2020                   GMZ335             TX   MESONET

            MESONET STATION LUIT2 11 SW JAMAICA BEACH.

0554 AM     TROPICAL STORM   4 ENE TEXAS CITY        29.42N 94.89W
09/21/2020                   GALVESTON          TX   MESONET

            MESONET STATION XLEV LEVEE.

0542 AM     TROPICAL STORM   20 SSW PALACIOS         28.45N 96.39W
09/21/2020                   GMZ330             TX   BUOY

            BUOY STATION PCNT2 PORT O'CONNOR, TX.

1200 AM     TROPICAL STORM   3 ESE BAYOU VISTA       29.30N 94.90W
09/21/2020                   GMZ335             TX   MESONET

            MESONET STATION GRRT2 2 ESE BAYOU VISTA.

0552 AM     TROPICAL STORM   3 E LA MARQUE           29.37N 94.95W
09/21/2020                   GALVESTON          TX   MESONET

            MESONET STATION XTEX TEXAS CITY.

1200 AM     TROPICAL STORM   15 SSE JAMAICA BEACH    28.98N 94.90W
09/21/2020                   GMZ355             TX   MESONET

            MESONET STATION 42043 15 SSE JAMAICA BEACH.

0616 AM     TROPICAL STORM   1 ENE WEBSTER           29.54N 95.10W
09/21/2020                   HARRIS             TX   MESONET

            MESONET STATION AT862 WEBSTER.

0406 AM     TROPICAL STORM   1 ESE SAN LEON          29.48N 94.92W
09/21/2020                   GMZ335             TX   MESONET

            MESONET STATION EPTT2 EAGLE POINT, TX.

0123 AM     TROPICAL STORM   1 E KEMAH               29.53N 95.00W
09/21/2020                   GMZ335             TX   MESONET

            MESONET STATION XTCY TEXAS CORINTHIAN YACHT
            CLUB.

0630 AM     TROPICAL STORM   21 SSW PALACIOS         28.42N 96.33W
09/21/2020                   GMZ350             TX   MESONET

            MESONET STATION MBET2 13 ESE MAGNOLIA BEACH.

&&
Local storm report, Sep 21, 7:39 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
739 AM CDT MON SEP 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     STORM SURGE      10 SW JAMAICA BEACH     29.09N 95.11W
09/21/2020                   GALVESTON          TX   PUBLIC

            STORM SURGE NEAR SAN LUIS PASS WITH WATER
            AROUND 4 FT ABOVE GROUND.

&&

JPF
Local storm report, Sep 21, 9:46 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
946 AM CDT MON SEP 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     STORM SURGE      2 NE CLEAR LAKE SHORES  29.57N 95.01W
09/21/2020                   HARRIS             TX   EMERGENCY MNGR

            SEVERAL MAIN ROADS IN SEABROOK IMPASSIBLE
            DUE TO STORM SURGE FLOODING, INCLUDING
            TODVILLE RD, HAMMER ST, MAIN ST, AND 10TH
            ST.

&&

CADY
Local storm report, Sep 21, 11:29 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1129 AM CDT MON SEP 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     STORM SURGE      16 SW JONES CREEK       28.78N 95.62W
09/21/2020                   MATAGORDA          TX   EMERGENCY MNGR

            TDEM REPORTS STORM SURGE INUNDATION WITH ALL
            ROADS IMPASSABLE SOUTH OF CR 201.

&&

CADY

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:41 PM CDTAreal Flood AdvisoryHGXBrazoria109 min
Sep 21, 4:54 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris4 hr

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.